Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Huntsville, AL

June 17, 2003Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 17, 2003, 4:10 PM CDT for Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 4:10 PM CDT (21:10 UTC)
Expired
Jun 17, 2003, 7:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 172111
FFWHUN
ALC059-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
410 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 410 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL FROM BELGREEN TO PHIL CAMPBELL... 
MOVING SLOWLY NORTHWARD.

* SOME LOCATIONS AFFECTED INCLUDE...
  PHIL CAMPBELL...RUSSELLVILLE AND BELGREEN

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS

LAT...LON 3430 8789 3429 8756 3455 8755 3456 8790

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 172230
FFSHUN
ALC059-180000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT TUE JUN 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 700 PM 
CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN OVER FRANKLIN COUNTY EARLIER HAD ENDED. HOWEVER...AN AREA 
OF MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE BACK INTO 
THE COUNTY DURING THE WARNING PERIOD...SO SOME FLOODING OF LOW LYING 
AND POOR DRAINAGE AREAS WILL CONTINUE.

SOME CITIES AFFECTED THROUGH 700 PM CDT INCLUDE...
   BELGREEN... VINA... RUSSELLVILLE... RED BAY... PHIL CAMPBELL...
   AND SURROUNDING LOCATIONS.

AT 455 PM CDT...LAW ENFORCEMENT REPORTED FLOODING ON COUNTY ROAD 61 
IN CENTRAL FRANKLIN COUNTY.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3457 8753 3427 8754 3431 8818 3456 8815

$$ 

JE/23
000 
WGUS74 KHUN 172359
FFSHUN
ALC059-180045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO 
EXPIRE AT 700 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS 
DECREASING IN INTENSITY ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT WAS DIMINISHING. FLOODING WAS REPORTED ALONG COUNTY ROAD 61 
AND COUNTY ROAD 64 NEAR ISBELL.  SOME MINOR FLOODING MAY CONTINUE... 
BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. 

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3454 8755 3432 8755 3436 8815 3457 8812

$$ 

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:25 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE JUN 17 2003

.UPDATE...
COORD WITH OHX...PONDERING FLOOD WATCH FOR THIS EVENING...AGREE WITH
FFC AND OHX THAT THE BEST COURSE OF ACTION IS TO HOLD OFF FOR NOW
AND LET THE NEXT TWO SHIFTS MONITOR. IF I WAS CERTAIN ABOUT RAINFALL
DEVELOPMENT OVERNIGHT...I WOULD BE ISSUING A FLOOD WATCH. FOR
NOW...WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES TNGT AND WED.

.ORIGINAL DISCUSSION...
SLOWLY STARTING TO BECOME A BUSY AFTERNOON HERE AT THE HUN. SHOWERS
AND THUNDERSTORMS HAVE RAPIDLY FIRED ACROSS THE ENTIRE CWA. OUR
FLASH FLOOD MONITORING TOOL INDICATES TWO INCHES OF RAIN FELL JUST
SOUTH OF TUSCUMBIA BETWEEN 130 PM AND 200 PM THIS AFTERNOON...SO
NEEDLESS TO SAY THESE ARE PRECIPITATION-EFFICIENT STORMS TODAY. IF
PRECIP COVERAGE HOLDS ON TO ZONE ISSUANCE TIME...WILL NEED TO
MENTION HEAVY RAIN IN ZONES.

LOOKING AT KHTX RADAR...ALTHOUGH OUR PRECIPITATION IS NOT MOVING
ONLY SLOWLY...RAINFALL TO THE SOUTH IS MOVING NORTHWARD. THIS IS IN
ASSOCIATION WITH A SHORTWAVE...WHICH WILL ROTATE NORTHWARD TONIGHT.
ENERGY FROM THE MID-LEVEL LOW TO OUR WEST WILL KEEP MOVING THIS WAY
THROUGH THURSDAY...AND WILL NEED TO BOOST POPS AS A RESULT.

.SHORT TERM...
WITH CONTINUED MID/UPPER LEVEL ENERGY COMING ACROSS...AND BOUNDARIES
FROM THE CONVECTION ONGOING...WE EXPECT CONTINUED LIKELY RAIN
CHANCES TONIGHT AND TOMORROW. RAIN CHANCES WILL PROBABLY HOLD ON
WEDNESDAY NIGHT AND THURSDAY AS THE NEXT FRONT APPROACHES...AND WILL
BRING UP TO HIGH CHANCE-LEVEL POPS THERE. I ALSO WILL SIGNIFICANTLY
LOWER TOMORROWS MAX FORECAST TEMPS...CANT SEE US GETTING ANY
WARMER TOMORROW THAN WE HAVE TODAY.

.EXTENDED...
THE EXTENDED PROG HAS CHANGED QUITE A BIT FROM YESTERDAY. NOW A HIGH
PRESSURE SLIDES OFF TO OUR NORTH ON FRIDAY AND SATURDAY...AND
POTENTIALLY DRAGS THE NEXT FRONT THROUGH OUR AREA. IM WILLING TO
BUY INTO THIS AT THIS POINT...AS THERE IS DECENT MODEL CONSENSUS.
BUT IM NOT SURE HOW LONG THE DRIER CONDITIONS WILL LAST. AT THIS
POINT WILL JUST TREND DRIER FOR FRIDAY AND SATURDAY. EVENTUALLY AS
THE HIGH SLIDES OFF TO THE EAST...WE WILL INEVITABLY GET RETURN FLOW
AND COME BACK TO THE OLD STANDARD SUMMERTIME PATTERN AGAIN. AND I AM
HESITANT TO DRY OUT A SET OF DAYS ONLY TO HAVE TO FLIP-FLOP BACK TO
THE ORIGINAL SOLUTION LATER.

.PRELIM DIGITS...(FIRST PERIOD STILL PRELIM)
MUSCLE SHOALS  70/84/69/84/67/85  775532
HUNTSVILLE     70/83/69/84/67/85  775532
FORT PAYNE     68/83/69/83/68/84  775532
CULLMAN        71/85/70/85/69/86  775532

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 3 hours 12 minutes before
ALZ001>010-016-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE
VALLEY THROUGH TONIGHT.  THESE CONDITIONS WILL BE CONDUCIVE FOR THE
FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS.
THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE
THIS AFTERNOON THROUGH THE MID EVENING HOURS.

THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY
RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND
WIND GUSTS TO 50 MPH.  VERY HEAVY RAINFALL COULD CAUSE LOCALIZED
FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING.  ONE OR TWO
OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65
MPH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS
THIS MOISTURE RICH AREA.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH
THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jun 17, 3:10 PM CDT, 1 hour before
ALZ001>010-016-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT TUE JUN 17 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS PORTIONS OF
NORTHERN ALABAMA...

STRONG THUNDERSTORMS WILL CONTINUE AND MOVE NORTHEAST SLOWLY AT 15
MPH ACROSS NORTHERN ALABAMA THROUGH 4 PM. LOCATIONS AFFECTED THROUGH
4 PM WILL INCLUDE...TUSCUMBIA...HUNTSVILLE...IDER...GERALDINE...
RUSSELLVILLE...AND MOULTON. THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL UP TO ONE AND A HALF INCHES. FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY THESE
STORMS AS THEY PASS THROUGH.

RADAR INDICATES 3 TO 6 INCHES OF RAIN HAS FALLEN OVER THE TUSCUMBIA
AREA THROUGH 3 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE QUAD
CITIES AREA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min
Jun 16, 8:30 PM CDTSevere Thunderstorm WarningHUNDeKalb15 min
Jun 17, 2:10 PM CDTFlash Flood WarningHUNColbert3 hr
Jun 17, 3:24 PM CDTSevere Thunderstorm WarningHUNMarshall36 min
Jun 17, 3:32 PM CDTFlash Flood WarningHUNDeKalb3 hr
Jun 17, 3:44 PM CDTSevere Thunderstorm WarningHUNFranklin46 min
Jun 17, 5:04 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.